Pennsylvania, 2002

Flash Flood in Pennsylvania, July 1, 2002

July 1, 2002 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 1:30 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 1:30 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON JUL 1 2002

HAZY/HUMID AIRMASS WILL CONTINUE IN PLACE UNTIL ARRIVAL/PASSAGE OF
FRONT PROBABLY LTE WED NGT...HOPEFULLY S OF M/D LINE BY 12Z/04.
WILL KEEP CHC POPS EARLY TNGT WITH DIURNAL HEATING/ORGRAPHICS/
OUTFLOW BNDRYS/UNSTABLE AIR ETC.
TUESDAY  MDLS INDICATE ANOTHER SHRT/WV MOVING SWD ACROSS REGION
SO WILL CONT CHC POPS AND ALSO AGAIN EARLY TUES NGT IN SAME
SCENARIO. MDL RUNS NOW HINTING TWD LTR PASSAGE OF FRONT LTE
WED NGT...SO WILL MENTION CHC POPS WED AFTN AND FOR WED NGT.
HOPEFULLY ON 4TH HI PRES WILL BEGIN FILTERING INTO REGION
AND PROVIDE DRY WX THRU HOLIDAY WKND...WITH LESS HUMIDITY.
TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 1, 4:38 PM EST, 37 minutes before
PAZ021-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT MON JUL 1 2002

...THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY...

SLOW MOVING THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY WILL
RESULT IN LOCALIZED HEAVY DOWNPOURS OF UP TO 1.0 TO 1.5 INCHES OF
RAIN IN A SHORT PERIOD OF TIME. AREAS AFFECTED WILL BE BETHEL
PARK...CLAIRTON...ELIZABETH...MCKEESPORT...BRENTWOOD AND PLEASANT
HILLS. THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...SMALL HAIL
AND FREQUENT LIGHTNING.

BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
July 1, 5:15 PM EST to 8:00 PM EST
Where
Allegheny County, Pleasant Hills
Reported by
LAW ENFORCEMENT
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Heavy thunderstorm rains produced minor flooding along Route 51 in the Pleasant Hills area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308260.